Alert archive / South Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 366, NWS Rapid City, SD
NWS Rapid City, SD issued this severe thunderstorm warning at Aug 11, 2011, 8:56 PM MDT for 4 counties in South Dakota. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2011, 8:56 PM MDT (02:56 UTC)
- Expired
- Aug 11, 2011, 10:00 PM MDT
- In force
- 64 min
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Butte County, SD, Harding County, SD, Meade County, SD, Perkins County, SD
The radar
The Rapid City radar (KUDX), 114 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 11, 6:16 PM MDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 2.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1555 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1592 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- -0.2
- Supercell composite
- -4.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 6:35 PM MDT, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 11, 6:35 PM MDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 635 PM MDT THU AUG 11 2011 .DISCUSSION...AT 00Z SURFACE ANALYSIS SHOWS LOW OVER SOUTHEAST WYOMING. SOUTHEAST FLOW AHEAD OF THE LOW CONTINUES TO BRING INCREASED MOISTURE INTO THE CWFA. UPPER LEVEL ANALYSIS SHOWS UPPER DISTURBANCE MOVING INTO SERN MONTANA WITH SCATTERED TSTMS OVER NERN WY/SERN MT INTO NWRN SD AHEAD OF UPPER DISTURBANCE. HAVE UPDATED FORECAST TO CANCEL TORNADO WATCH AND TO ADD SVR TSTM WATCH FOR NERN WY/NWRN SD THRU 06Z. SCT TSTMS WILL CONT THRU AT LEAST 06Z WITH SOME SVR STORMS POSSIBLE ACROSS NERN WY/NWRN SD. PREVIOUS FORECAST DISCUSSION:(100 PM MDT)... ON FRIDAY...STRONG UPPER WAVE PASSES TO THE NORTH OF THE REGION THOUGH WITH CYCLONIC FLOW ALOFT EXPECT SOME SHOWERS AND TSTMS THROUGH THE DAY. EXPECT STORMS TO REMAIN TAME AS STRONGEST INSTABILITY WILL BE TO THE EAST. DRY WEATHER IS EXPECTED BY EVENING AS RIDGE BUILDS IN. FOR SATURDAY...RIDGE CONTINUES TO BUILD IN BRINGING A DRY DAY TO THE AREA. EXTENDED...AN UPPER LEVEL RIDGE OVER THE CENTRAL UNITED STATES WILL SLOWLY SHIFT EAST INTO EARLY NEXT WEEK CREATING ACTIVE SOUTHWESTERLY FLOW ALOFT OVER THE FORECAST AREA. THERE WILL BE A SLIGHT CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS NEARLY EVERY DAY WITH TEMPERATURES NEAR SLIGHTLY ABOVE NORMAL. && .AVIATION...SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH MUCH OF THE NIGHT. LCL MVFR/IFR CONDITIONS CAN BE EXPECTED IN ANY THUNDERSTORMS WITH LARGE HAIL/STRONG WINDS POSSIBLE WITH SOME THUNDERSTORMS THRU 06Z. OTHERWISE...VFR CONDITIONS ARE EXPECTED. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
Hazardous weather outlook, Aug 11, 1:15 PM MDT, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 115 PM MDT THU AUG 11 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-121300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 115 PM MDT (215 PM CDT) THU AUG 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT AN APPROACHING UPPER LEVEL DISTURBANCE WILL BRING SCATTERED THUNDERSTORMS THIS AFTERNOON INTO THIS EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS AS THE MAIN THREATS. THERE IS ALSO A LOW TORNADIC THREAT FOR THIS AFTERNOON INTO EARLY THIS EVENING...PARTICULARLY TOWARDS CENTRAL INTO PARTS OF WESTERN SOUTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY ACROSS CENTRAL SOUTH DAKOTA. THERE ARE ALSO DAILY CHANCES FOR THUNDERSTORMS SUNDAY THROUGH WEDNESDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
In the hours before
Local storm report, Aug 11, 7:09 PM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
709 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 PM HAIL 4 S PACTOLA RESERVOIR 44.01N 103.50W
08/11/2011 E1.00 INCH PENNINGTON SD PUBLIC
0100 PM HAIL 7 SW DOWNTOWN RAPID CIT 44.00N 103.33W
08/11/2011 M0.88 INCH PENNINGTON SD TRAINED SPOTTER
0155 PM HAIL 6 NW MILESVILLE 44.52N 101.77W
08/11/2011 E2.75 INCH HAAKON SD PUBLIC
0200 PM HAIL 4 S MILESVILLE 44.40N 101.69W
08/11/2011 M2.00 INCH HAAKON SD TRAINED SPOTTER
0325 PM HAIL 7 N MIDLAND 44.17N 101.15W
08/11/2011 M1.25 INCH STANLEY SD PUBLIC
0330 PM HAIL 8 S DEADWOOD 44.26N 103.74W
08/11/2011 M1.75 INCH LAWRENCE SD TRAINED SPOTTER
0358 PM HAIL 11 NW DOWNTOWN RAPID CI 44.19N 103.39W
08/11/2011 M1.00 INCH MEADE SD TRAINED SPOTTER
0458 PM TSTM WND GST 6 NE WOOD 43.55N 100.39W
08/11/2011 E60.00 MPH MELLETTE SD TRAINED SPOTTER
0500 PM TSTM WND GST 10 N WOOD 43.64N 100.48W
08/11/2011 E70.00 MPH MELLETTE SD PUBLIC
PEA SIZE HAIL WITH THE WIND.
0510 PM TSTM WND GST 2 W HAMILL 43.60N 99.72W
08/11/2011 M55.00 MPH TRIPP SD MESONET
SDSU MESONET SITE.
0535 PM HAIL 2 SE CARTER 43.37N 100.18W
08/11/2011 M1.00 INCH TRIPP SD PUBLIC
0620 PM HAIL 11 E WEWELA 43.01N 99.56W
08/11/2011 M1.75 INCH TRIPP SD PUBLIC
0652 PM TSTM WND GST 25 NNE WESTON 44.97N 105.14W
08/11/2011 M60.00 MPH CAMPBELL WY TRAINED SPOTTER
&&
DBARBERLocal storm report, Aug 11, 7:20 PM MDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
720 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM TSTM WND GST 4 W NEW HAVEN 44.76N 104.93W
08/11/2011 E60 MPH CROOK WY TRAINED SPOTTER
PEA SIZE HAIL.
&&
DBARBERLocal storm report, Aug 11, 8:09 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
809 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND GST 7 N IDEAL 43.65N 99.92W
08/11/2011 E60 MPH TRIPP SD TRAINED SPOTTER
BRANCHES KNOCKED OFF. .75 INCHES OF RAIN.
&&
DBARBERLocal storm report, Aug 11, 8:16 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
816 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 PM TSTM WND GST 2 SE COLONY 44.85N 104.12W
08/11/2011 E60 MPH CROOK WY TRAINED SPOTTER
PEA SIZE HAIL.
&&
DBARBERLocal storm report, Aug 11, 8:27 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND GST 14 NW DOWNTOWN BELLE FO 44.81N 104.05W
08/11/2011 M50 MPH BUTTE SD DEPT OF HIGHWAYS
SD DOT HIGHWAY OBSERVATION.
&&
BUNKERSLocal storm report, Aug 11, 8:31 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
831 PM MDT THU AUG 11 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL BUFFALO 45.58N 103.55W
08/11/2011 E1.00 INCH HARDING SD TRAINED SPOTTER
GUSTS ESTIMATED AT UP TO 50 MPH.
&&
DBARBERThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 6:12 PM MDT | Severe Thunderstorm Warning | UNR | Tripp | 33 min |
| Aug 11, 7:06 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 54 min |
| Aug 11, 7:52 PM MDT | Severe Thunderstorm Warning | UNR | Butte, Harding | 68 min |
| Aug 11, 8:00 PM MDT | Severe Thunderstorm Warning | UNR | Harding | 60 min |
| Aug 11, 6:55 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 65 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.